North Carolina, 2018

Hail and Damaging Winds in North Carolina, June 24, 2018

June 24, 2018 · NWS MHX · 16 events in 7 counties and zones

Scattered to numerous thunderstorms developed over Eastern North Carolina during the afternoon and evening hours. Some of these storms became severe with large hail and damaging winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MHX wrote it up.

Scattered to numerous thunderstorms developed over Eastern North Carolina during the afternoon and evening hours. Some of these storms became severe with large hail and damaging winds. An upper level trough of low pressure and strong shear combined with strong instability over the area to produce the severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before the first event at Jun 24, 12:26 PM EST, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 24, 12:26 PM EST, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
126 PM EDT Sun Jun 24 2018

.SYNOPSIS...
An inland trough/offshore high pattern will prevail over the
area today. A cold front will approach from the northwest
tonight and move through the area Monday into Monday night.
High pressure will build into the area Tuesday and gradually
move offshore Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 1130 AM Sunday...Main change with update was to increase
POPs to 30% over all but coastal sections with wording of
scattered tstms for 2-8 PM period. Latest NAM and HRRR support
scattered activity moving into area from W-SW late afternoon
into early evening. With CAPEs near 3500 and 20-30 KT of shear,
isolated wet microbursts will be possible again per SPC Day 1
outlook upgrade to Marginal Severe risk for area. Temps on track
and no change to Heat Advisory.

/Previous discussion/

As of 615 AM Sunday...Outside of the Canadian model, there is a
strong consensus in the other operational and high resolution
models that there will be a minimum in diurnal convection today
through 5 or 6 PM so will continue with isolated to low end
scattered coverage/low chance to slight chance afternoon PoPs.
The most impactful weather will be the combination of heat and
humidity which will produce dangerous Heat Index values at or
above 105 degrees this afternoon. The coastal plain counties
tend to have deeper mixing and thus lower dewpoints, so Heat
Index values there will be in the 100-104 degree range and will
leave them out of the Heat Advisory which is in effect today for
the counties mainly east of Highway 70. Highs will be in the
mid 90s inland and around 90 beaches.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM MONDAY/...
As of 310 AM Sunday...The cold front will push into the area
tonight and combined with low amplitude shortwave energy, will
lead to scattered showers and thunderstorms. Will keep PoPs in
the 40-50% range in line with MET/MAV MOS. Main threat will be
locally heavy downpours. Lows will generally be in the mid to
upper 70s but rain cooled air could briefly produce a few
readings in the low 70s.

&&

.LONG TERM /MONDAY THROUGH SUNDAY/...
As of 345 AM Sunday... A cold front will push through the area
Monday bringing showers and thunderstorms. High pressure will
build into the region from the north Tuesday, then the center of
the high off the Mid-Atlantic coast Wednesday and extend over
the region through next weekend.

Monday... A broad trough will persist over the area, while a
cold front pushes south and stall along the southern counties of
the forecast area. Ahead of the frontal boundary, CAPE values
are expected to reach AOA 3000-4000 J/kg and 0-6 kt to 20-25 kt
by Monday afternoon. This will result to scattered showers and
thunderstorms across Eastern NC, especially around the counties
bordering Onslow County where SPC Day 2 Outlook has a Marginal
risk for severe weather. Possible threats are locally strong
damaging winds and hail.

Tuesday-Wednesday... The cold front is forecasted to be to the
south of the area as high pressure builds in from the north
Tuesday and off the Mid-Atlantic coast Wednesday. Expect a
typical summer pattern, where enough residual moisture and
instability behind the front to warrant low chance PoPs each day
for a few mainly diurnally driven showers or storms. Temps will
be closer to normal values in the low to mid 80s.

Thursday-Sunday... The high pressure will extend over the area
from the Western Atlantic while a Piedmont trough develops
inland. A southernly flow returns bringing warm/humid airmass
across the area. This will allow for diurnally driven scattered
showers and thunderstorms across the area for each day. Expect
highs in back into the 90s inland and mid/upper 80s along the
OBX.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Short Term /through Monday Afternoon/...
As of 125 PM Sun...Mainly VFR conditions expected through the
short term. Temporary sub-VFR conditions are possible from
scattered thunderstorms forecasted to develop this afternoon and
evening and continue overnight. There is some signal that
patchy fog could develop late tonight, especially over areas
that receive rain, but didn't have enough confidence to include
in TAF. VFR conditions are expected again Monday, with more
scattered thunderstorms expected later on.

Long Term /Monday through Thursday/...
As of 345 AM Sunday... VFR conditions will persist through the
period, except for Monday as the cold front pushes through the
area; bringing scattered showers and thunderstorms resulting to
occasional sub-VFR conditions. Additional showers and
thunderstorms are expected each day as high pressure builds in
from the north.

&&

.MARINE...
Short Term /through Tonight/...
As of 1130 AM Sunday...no changes with update. Winds have
diminished to 15-20 KT as expected this morning but latest
guidance supports increasing winds again this afternoon into
tonight.

/Previous discussion/

As of 615 AM Sunday...Small Craft Advisory conditions will
continue across the waters through tonight in prefrontal SW
flow. SW winds currently diminished 10 to 15 kt with a few gusts
around 20 kt. Winds are forecast to increase to 20-25 kt late
this afternoon into tonight ahead of the approaching cold front.
Winds will then diminish back to 15 kt around dawn Monday. Seas
will be 3 to 5 ft for most of today, building to 4 to 6 ft late
today and tonight.

Long Term /Monday through Thursday/...
As of 345 AM Sunday...A cold front will push through the coastal
waters Monday. Winds will shift from the WSW/W 10-20 knots to
NE and diminish to 5 to 15 kt behind the front. NE 10-15 kt
will continue Tue as high pressure builds in from the north,
then veering SE Wed and becoming S 5-15 kt Thursday. Seas
subside 3-4 ft by Monday afternoon, then 2 to 4 ft through the
rest of the period.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Heat Advisory until 8 PM EDT this evening for NCZ045>047-080-
     081-092>095-098-103-104.
MARINE...Small Craft Advisory until 6 AM EDT Monday for AMZ135.
     Small Craft Advisory until 8 AM EDT Monday for AMZ152-154-156-
     158.
     Small Craft Advisory until 11 PM EDT this evening for AMZ150.

&&

SYNOPSIS...JME
NEAR TERM...JME/JBM
SHORT TERM...JME
LONG TERM...BM
AVIATION...BM/SGK
MARINE...JME/JBM/BM
Hazardous weather outlook, Jun 24, 9:00 AM EST, 6 hours before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
1000 AM EDT Sun Jun 24 2018

NCZ029-044-079-251400-
Martin-Pitt-Greene-
1000 AM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon and tonight, and
a few storms could be strong to severe with damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ045>047-080-081-094-251400-
Washington-Tyrrell-Mainland Dare-Beaufort-Mainland Hyde-Pamlico-
1000 AM EDT Sun Jun 24 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms are expected this afternoon and tonight, and
a few storms could be strong to severe with damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ095-098-251400-
Carteret-Onslow-
1000 AM EDT Sun Jun 24 2018

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Heat Advisory.

Scattered thunderstorms are expected this afternoon and tonight, and
a few storms could be strong to severe with damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to possibly severe thunderstorms will be possible Monday
afternoon and evening near a cold front moving slowly through the
area. Locally damaging winds and large hail will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ103-104-251400-
Outer Banks Dare-Outer Banks Hyde-
1000 AM EDT Sun Jun 24 2018

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.
   Heat Advisory.

Scattered thunderstorms are expected this afternoon and tonight, and
a few storms could be strong to severe with damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ090-091-251400-
Duplin-Lenoir-
1000 AM EDT Sun Jun 24 2018

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Scattered thunderstorms are expected this afternoon and tonight, and
a few storms could be strong to severe with damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to possibly severe thunderstorms will be possible Monday
afternoon and evening near a cold front moving slowly through the
area. Locally damaging winds and large hail will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ092-093-251400-
Jones-Craven-
1000 AM EDT Sun Jun 24 2018

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Heat Advisory.

Scattered thunderstorms are expected this afternoon and tonight, and
a few storms could be strong to severe with damaging winds and large
hail.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Strong to possibly severe thunderstorms will be possible Monday
afternoon and evening near a cold front moving slowly through the
area. Locally damaging winds and large hail will be the main
threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Jun 24, 11:02 AM EST, 3 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1202 PM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0252 PM     TSTM WND DMG     4 W PACTOLUS            35.64N 77.29W
06/23/2018                   PITT               NC   PUBLIC

            MODERATE DAMAGE TO ROOF OF A MOBILE HOME
            FROM STRAIGHT LINE WINDS. TIME ESTIMATED BY
            RADAR. RELAYED VIA SOCIAL MEDIA.

&&

SGK
Local storm report, Jun 24, 11:54 AM EST, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
1254 PM EDT SUN JUN 24 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     HAIL             DUCK                    36.17N 75.75W
06/23/2018  E1.00 INCH       DARE               NC   PUBLIC

            ESTIMATED 1 INCH HAIL OBSERVED IN DUCK FOR
            APPROXIMATELY 15 MINUTES. REPORT RELAYED VIA
            SOCIAL MEDIA.

&&

SGK
Special weather statement, Jun 24, 1:54 PM EST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
254 PM EDT SUN JUN 24 2018

NCZ044-079-090>093-242000-
Greene-Jones-Craven-Lenoir-Duplin-Pitt-
254 PM EDT SUN JUN 24 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN JONES...
LENOIR...SOUTHERN GREENE...NORTHWESTERN CRAVEN...SOUTHEASTERN PITT
AND NORTHERN DUPLIN COUNTIES...

At 254 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Walnut Creek to 7 miles west of
Mount Olive. Movement was east at 25 mph.

Winds in excess of 40 mph and half inch hail are possible with these
storms.

Locations impacted include...
Greenville, Kinston, Ayden, Warsaw, La Grange, Mount Olive, Grifton,
Kornegay, Snow Hill, Deep Run, Shelmerdine, Bowdens, Calico,
Beautancus, Fort Barnwell, Dawson, Graingers, Institute, Jason and
Ormondsville.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 3519 7816 3518 7808 3519 7802 3518 7798
      3517 7797 3517 7793 3515 7789 3516 7789
      3518 7783 3534 7782 3538 7780 3543 7783
      3545 7783 3552 7722 3527 7720 3505 7752
      3499 7784 3502 7815 3508 7816 3509 7817
TIME...MOT...LOC 1854Z 278DEG 23KT 3535 7785 3517 7820

SGK

The radar

The Morehead City radar (KMHX), 64 km away, was scanning. The volume nearest the first event began at 19:57 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Craven

When
June 24, 3:00 PM EST
Where
Craven County, Vanceboro
Measured
50 kt (58 mph) estimated gust
Reported by
State Official
Coordinates
35.300, -77.170

Multiple trees were blown down.

Thunderstorm Wind, Craven

When
June 24, 3:25 PM EST
Where
Craven County, Caton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.270, -77.000

A reported wind gust of 60 mph was received via social media.

Thunderstorm Wind, Beaufort

When
June 24, 3:45 PM EST
Where
Beaufort County, 1 mi S of Aurora
Measured
50 kt (58 mph) estimated gust
Reported by
Utility Company
Coordinates
35.285, -76.800

A power pole was snapped on Idalia Rd. The time was estimated based on radar.

Thunderstorm Wind, Pamlico

When
June 24, 4:00 PM EST
Where
Pamlico County, 2 mi S of Merritt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.071, -76.720

Trees were blown down and quarter inch hail was reported north of Oriental.

Thunderstorm Wind, Duplin

When
June 24, 4:05 PM EST
Where
Duplin County, 1 mi N of Calypso
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
35.164, -78.100

Trees were blown down along Highway 117 south of Mt. Olive.

Thunderstorm Wind, Duplin

When
June 24, 4:10 PM EST
Where
Duplin County, 2 mi SE of Calypso
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
35.130, -78.075

A 14 foot landscaping trailer was lifted and blown into a ditch. Dime to nickel size hail was also reported.

Thunderstorm Wind, Duplin

When
June 24, 4:20 PM EST
Where
Duplin County, 1 mi WNW of Kornegay
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.075, -77.846

Trees were blown down along highway 903 near the intersection of highway 11.

Thunderstorm Wind, Lenoir

When
June 24, 4:40 PM EST
Where
Lenoir County, Pink Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
35.050, -77.750

The DOT reported trees down around Pink Hill. The time is estimated based on radar.

Thunderstorm Wind, Craven

When
June 24, 5:30 PM EST
Where
Craven County, 1.5 mi SSW of Trent Woods
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
35.080, -77.090

Several trees were blown down in the Trent Woods neighborhood, including one on top of a house. The time was estimated based on radar.

Hail, Onslow

When
June 24, 5:40 PM EST
Where
Onslow County, Jacksonville
Measured
1 in hail
Reported by
Public
Coordinates
34.750, -77.420

Quarter size hail was reported.

Thunderstorm Wind, Craven

When
June 24, 5:40 PM EST
Where
Craven County, 2.91 mi WSW of Trent Woods
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Storm Survey
Coordinates
35.090, -77.130

A confirmed microburst occurred near New Bern. Damage was found around and along Highway 17 business, to varying degrees, but consistent with wind speeds of 75 to 90 mph. The most significant damage occurred along Highway 17 business with multiple trees snapped and uprooted.

Thunderstorm Wind, Onslow

When
June 24, 5:50 PM EST
Where
Onslow County, Pumpkin Center
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
34.780, -77.370

Trees were snapped and fell on power lines near the intersection of Piney Green Rd and Country Club Rd. The time was estimated based on radar.

Hail, Onslow

When
June 24, 5:52 PM EST
Where
Onslow County, 2 mi NNW of Jacksonville
Measured
1 in hail
Reported by
Public
Coordinates
34.777, -77.433

Quarter size hail was reported on Henderson Drive.

Thunderstorm Wind, Carteret

When
June 24, 6:43 PM EST
Where
Carteret County, 1 mi SSE of Otway
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
34.757, -76.563

Large limbs were blown down. The time was estimated based on radar.

Hail, Onslow

When
June 24, 8:58 PM EST
Where
Onslow County, Jacksonville
Measured
1 in hail
Reported by
Public
Coordinates
34.750, -77.420

Quarter size hail was reported via social media.

Hail, Onslow

When
June 24, 9:00 PM EST
Where
Onslow County, 3 mi ESE of Catherine Lake
Measured
1.5 in hail
Reported by
Public
Coordinates
34.803, -77.501

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2018Every state in 2018This day in weather historyWarnings in North Carolina, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 753642, 753652, 753643, 753653, 753644, 753645, 753646, 753647, 753648, 753638, 753649, 753650, 753639, 753651, 753640, 753641.